Alert archive / Texas / Special Weather Statements in 2017

Special Weather Statement, NWS Austin/San Antonio, TX

May 31, 2017Atascosa County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at May 31, 2017, 2:25 PM CDT for Atascosa County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2017, 2:25 PM CDT (19:25 UTC)
Expired
May 31, 2017, 3:15 PM CDT
In force
50 min
Issued by
NWS Austin/San Antonio, TX

County Atascosa County, TX

The radar

The Austin/San Antonio radar (KEWX), 99 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 3:19 PM CDTHAIL 1Leming, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 7.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1189 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

892 
WWUS84 KEWX 311925
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
225 PM CDT WED MAY 31 2017
 
TXZ220-312015-
Atascosa TX-
225 PM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATASCOSA COUNTY
UNTIL 315 PM CDT...

At 224 PM CDT, Doppler radar was tracking a strong thunderstorm near
Charlotte, moving north at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pleasanton, Jourdanton, Poteet, Charlotte, Leming, Iuka, Dobrowolski,
Amphion, Espey and Rossville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2888 9880 2897 9881 2920 9870 2909 9838
      2908 9838 2894 9848 2884 9866
TIME...MOT...LOC 1924Z 201DEG 9KT 2893 9872 

$$

MO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 31, 1:25 PM CDT, 1 hour earlier.

Area forecast discussion, May 31, 1:25 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
125 PM CDT Wed May 31 2017

.AVIATION... /18Z TAFS/
An mcv south of Eagle Pass lifting NE is spreading a plume of high
cloudiness over the Del Rio area while earlier convection over the
Hill Country has spilled scattered high clouds over the I-35
corridor. These plumes have led to a slight decrease in convective
activity with a N-S corridor of convection holding about 20-30 miles
west of the San Antonio metro area. Destabilization should return by
mid afternoon as the high clouds thin and a shortwave disturbance
continues to approach the area from Nrn Mexico. Cumulus fields on
visible imagery would suggest this will happen faster along I-35 and
delayed slightly at DRT. With rapid refresh models not showing the
best of consistency on timing will assume a typical tropical pattern
with some late afternoon enhancement of convection in the late
afternoon and tapering of in the early evening. Will use mainly vcnty
wording until a more predictable trend can be established on timing.
Late tonight, there should be areas of mvfr cigs and a few ifr cigs.
Will continue to show mainly mvfr skies in the early morning hours as
the chaotic sky with several cloud layers and intermittent showers
should continue to interrupt the typical diurnal low cloud timing.
Midday/afternoon deeper convection should return to the I-35 sites
Thursday, but the impact of the shortwave disturbance should have
passed east of DRT by then.

&&

.PREV DISCUSSION... /ISSUED 1007 AM CDT Wed May 31 2017/

UPDATE...
Updated to adjust pops through the remainder of the late morning and
early afternoon based on current radar trends. Numerous showers and
a few embedded thunderstorms currently over the Hill Country will
continue lift north through the early afternoon. A few localized
pockets of heavy rainfall could occur through the Hill Country and
produce some minor flooding. Latest HRRR runs suggesting mid to late
this afternoon isolated to widely scattered showers and storms could
develop elsewhere across the CWA, lasting through sunset.

PREV DISCUSSION... /ISSUED 651 AM CDT Wed May 31 2017/

AVIATION...
/12Z TAFS/
An upper level short-wave moving across northeast Mexico is forecast
to push to the northeast for the rest of today. This feature will
enhance shower and thunderstorm activity mainly across the Rio
Grande Plains and Edwards Plateau as it moves over the area. Have a
tempo group for KDRT through 14Z with -TSRA and MVFR cigs/vbsys.
Afterward, am bringing back VFR conditions through late this
afternoon before a second round of MVFR conditions occur.

For the I-35 sites and especially the San Antonio airports, added
-RA for next few hours as a line of light showers move over the area.
 There is a slight chance for MVFR cigs along the I-35 sites the next
 hour or so, however, VFR will be the prevailing conditions for much
 of the day and evening.

Winds will be light and out of the east this morning and increasing
8 to 10 knots range this afternoon.

PREV DISCUSSION... /ISSUED 330 AM CDT Wed May 31 2017/

SHORT TERM (Today through Thursday)...
Upper air analysis last evening showed a trough extending from the
Great Basin to the Baja Peninsula with southwesterly flow over TX. At
the surface, a stationary front was draped across our CWA from La
Grange to San Antonio to Del Rio. Moisture was fairly uniform across
the boundary with dewpoint temperatures in the middle 60s over the
entire CWA. There will only be subtle changes to the upper pattern
during this period and the flow will remain southwesterly. The
stationary front will remain in place today and an upper level short
wave trough will move across the region. This will make showers and
thunderstorms possible with the best chances across the western half
of the area. Convective parameters are marginal for severe
thunderstorms and heavy rain. SPC has the Rio Grande Plains and
western Edwards Plateau in the marginal risk for large hail and
damaging wind gusts. PW is forecast to be near levels for locally
heavy rain, so any strong storm could produce 1-2 inches of rain in a
short period of time. Rain chances will continue tonight and
Thursday with the best chances shifting to the east. The atmosphere
will be fairly worked over, so chances for severe storms will
decrease through this period, some strong storms will still be
possible.

LONG TERM (Thursday Night through Tuesday)...
The upper level pattern will be controlled by a Rex block over the
western half of the country. The split will move from the southern to
the central Rockies keeping the trough over the Southern Plains
through the weekend. Small perturbations will move through this
pattern changing the flow from southwesterly to westerly as various
times through Monday night. This will mean an unsettled pattern with
mainly low chances for precipitation through Monday. The best chances
will generally be along and east of Hwy 281 where there will be
deeper moisture. For the most part, POPs will be 40% or less.
Tuesday the subtropical ridge will build up over Mexico turning the
flow to the northwest. This will bring an end to precipitation
chances for all but the extreme east and even there the chance will
only be slight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  87  71  89  71 /  40  50  30  20  20
Austin Bergstrom Intl Airport  70  86  69  88  70 /  40  50  30  20  20
New Braunfels Muni Airport     69  86  70  88  70 /  40  50  30  20  20
Burnet Muni Airport            68  85  68  86  69 /  40  50  30  20  20
Del Rio Intl Airport           68  87  72  89  73 /  40  30  10  20  30
Georgetown Muni Airport        69  85  69  87  69 /  40  50  30  20  20
Hondo Muni Airport             69  87  70  88  70 /  40  40  20  20  20
San Marcos Muni Airport        69  87  70  88  70 /  40  50  30  20  20
La Grange - Fayette Regional   72  87  71  88  72 /  30  60  40  30  20
San Antonio Intl Airport       71  87  71  88  71 /  40  50  20  20  20
Stinson Muni Airport           71  86  71  88  71 /  40  50  20  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Oaks
Synoptic/Grids...Runyen
Public Service/Data Collection...Treadway
Hazardous weather outlook, May 31, 2:19 PM CDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
219 PM CDT Wed May 31 2017

TXZ171>173-183>194-202>209-217>225-228-012100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
219 PM CDT Wed May 31 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Scattered showers and thunderstorms remain forecast through
tonight. Best chances for additional rainfall will focus east of
Highway 83 this afternoon, and will shift to areas along and east
of the I-35 corridor during the evening. A few areas may see
heavy downpours of 1 to 3 inches, resulting in localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Chances for showers and thunderstorms continue through Tuesday.
Locally heavy rainfall and a few strong storms are possible each
day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, May 31, 12:09 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1209 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     5 NW FLORESVILLE        29.19N 98.20W
05/30/2017                   WILSON             TX   EMERGENCY MNGR

            A BUSINESS ALONG HIGHWAY 181 SUSTAINED
            SIGNIFICANT ROOF DAMAGE AS THE RESULT OF
            STRONG MICROBURST WINDS.

&&

PY
Local storm report, May 31, 12:20 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1220 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND DMG     2 NNW ELMENDORF         29.28N 98.34W
05/30/2017                   BEXAR              TX   BROADCAST MEDIA

            POWER POLES WERE SNAPPED ALONG WITH TREE
            DAMAGE. SEVERAL STRUCTURES EXPERIENCED WIND
            DAMAGE IN AND AROUND THE AREA.

&&

PY
Special weather statement, May 31, 2:25 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
225 PM CDT WED MAY 31 2017

TXZ220-312015-
Atascosa TX-
225 PM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATASCOSA COUNTY
UNTIL 315 PM CDT...

At 224 PM CDT, Doppler radar was tracking a strong thunderstorm near
Charlotte, moving north at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pleasanton, Jourdanton, Poteet, Charlotte, Leming, Iuka, Dobrowolski,
Amphion, Espey and Rossville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2888 9880 2897 9881 2920 9870 2909 9838
      2908 9838 2894 9848 2884 9866
TIME...MOT...LOC 1924Z 201DEG 9KT 2893 9872

MO

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 9:52 AM CDTAreal Flood AdvisoryEWXBandera, Medina3 hr
May 31, 10:38 AM CDTAreal Flood AdvisoryEWXEdwards, Real3 hr
May 31, 2:59 PM CDTSpecial Weather StatementEWXAtascosa46 min
May 31, 3:11 PM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Wilson49 min
May 31, 3:33 PM CDTSpecial Weather StatementEWXDimmit57 min
May 31, 4:00 PM CDTSpecial Weather StatementEWXWilson60 min
May 31, 4:13 PM CDTSpecial Weather StatementEWXWilson47 min
May 31, 4:28 PM CDTSpecial Weather StatementEWXDimmit47 min
May 31, 4:31 PM CDTSpecial Weather StatementEWXBastrop44 min

Nearby

Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.